Alert archive / Iowa / Red Flag Warnings in 2024
Red Flag Warning 4, NWS La Crosse, WI
NWS La Crosse, WI issued this red flag warning at Oct 2, 2024, 2:31 PM CDT for 4 counties in Iowa; 4 counties in Minnesota. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 2, 2024, 2:31 PM CDT (19:31 UTC)
- Expired
- Oct 2, 2024, 7:00 PM CDT
- In force
- 4 hr
- Issued by
- NWS La Crosse, WI
Counties Chickasaw County, IA, Floyd County, IA, Howard County, IA, Mitchell County, IA, Dodge County, MN, Fillmore County, MN, Mower County, MN, Olmsted County, MN
The radar
The La Crosse radar (KARX), 113 km from the middle of the area, began a volume at 19:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 7.5 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2578 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- 546 m²/s²
- 0-3 km storm-relative helicity
- 574 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
528 WWUS83 KARX 021931 RFWARX URGENT - FIRE WEATHER MESSAGE National Weather Service La Crosse WI 231 PM CDT Wed Oct 2 2024 ...Red Flag Warning for parts of southeast Minnesota and northeast Iowa through 7pm... .The combination of well above normal temperatures, low relative humidities, and gusty southwest winds will lead to very high to extreme fire danger over southeast Minnesota and northeast Iowa through early evening. With the recent lack of rain and drying across the region, the greatest fire danger will be areas of dry cropland, where harvest is ongoing, and where dry tall grasses exist. IAZ008-009-018-019-MNZ086-087-094-095-030000- /O.NEW.KARX.FW.W.0004.241002T1931Z-241003T0000Z/ Mitchell-Howard-Floyd-Chickasaw-Dodge-Olmsted-Mower-Fillmore- 231 PM CDT Wed Oct 2 2024 ...RED FLAG WARNING IN EFFECT UNTIL 7 PM CDT THIS EVENING FOR VERY HIGH TO EXTREME FIRE DANGER FOR PORTIONS OF SOUTHEAST MINNESOTA AND NORTHEAST IOWA... The National Weather Service in La Crosse has issued a Red Flag Warning which is in effect until 7 PM CDT this evening. * AFFECTED AREA...In Iowa, Mitchell, Howard, Floyd and Chickasaw. In Minnesota, Dodge, Olmsted, Mower and Fillmore. * TIMING...Until 7 PM CDT this evening. * WINDS...Southwest 15 to 25 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 20 percent. * TEMPERATURES...Up to 77. * IMPACTS...Any fire that develops will catch and spread quickly. Outdoor burning is not recommended. Caution should be exercised during harvest operations to avoid crop fires. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ Naylor/Zapotocny
1 follow-up statement
956 WWUS83 KARX 022357 RFWARX URGENT - FIRE WEATHER MESSAGE National Weather Service La Crosse WI 657 PM CDT Wed Oct 2 2024 IAZ008-009-018-019-MNZ086-087-094-095-030100- /O.EXP.KARX.FW.W.0004.000000T0000Z-241003T0000Z/ Mitchell-Howard-Floyd-Chickasaw-Dodge-Olmsted-Mower-Fillmore- 657 PM CDT Wed Oct 2 2024 ...RED FLAG WARNING WILL EXPIRE AT 7 PM CDT THIS EVENING... Southwest winds will continue to decrease this evening as they shift to the west and northwest. Relative humidities will also be on the increase, therefore the red flag warning will be allowed to expire. $$ Zapotocny
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this red flag warning went out at Oct 2, 12:40 PM CDT, 1 hour 51 minutes earlier. Its key messages:
- Elevated fire weather continues continue today, especially west of the Mississippi River where minimum relative humidities will be lower, winds higher, and fuels drier.
- Pattern with mild temperatures and minimal rain chances looks to continue, although some areas late Saturday could see minor rain amounts.
Area forecast discussion, Oct 2, 12:40 PM CDT, 1 hour 51 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 1240 PM CDT Wed Oct 2 2024 .KEY MESSAGES... - Elevated fire weather continues continue today, especially west of the Mississippi River where minimum relative humidities will be lower, winds higher, and fuels drier. - Pattern with mild temperatures and minimal rain chances looks to continue, although some areas late Saturday could see minor rain amounts. && .DISCUSSION... Issued at 302 AM CDT Wed Oct 2 2024 In the big picture, persistent pattern with normal to above normal temperatures and dry conditions looks to continue for the foreseeable future leading to likely enhancement of drought conditions and perhaps more importantly, raising more concerns for fire weather related impacts from time to time. NAEFS ensemble output for area has negative precipitable water standard anomalies for nearly the next 10 days suggesting trend for drier than normal for early October. Near zonal flow with stronger mid and upper flow continues across the northern CONUS. But subtle height rises ahead of a weak short wave and associated front suggest a warming regime today along with an increase in southwest low level flow. This should allow for good mixing today and with drying fuels, especially west of the Mississippi River, will have to monitor fire weather impacts closely. See details in Fire Weather section. Mild pattern continues with rain chances over the weekend: Short waves will occasionally buckle this flow and that will be main driving force for any weather or rain threat into the weekend. One feature moves through early Friday but appears very weak and again, with limited moisture to work with. Medium range guidance in fairly good agreement with stronger wave passing through late Saturday which has a bit more moisture to work with plus more importantly, an increase in lift ahead of it. This could lead to at least some rain chances albeit with low QPF amounts. Medium confidence (50%) in how this will pan out and ironically about half of the 01.18z ECMWF ensemble members are producing some rain. Still, after coordinating with neighboring forecast offices, trimmed risk a bit based on persistence and uncertainties. Post the brief cool down this weekend, plenty of suggestion that larger ridge will build back in across the CONUS going into mid October. GFS is a bit more bullish with potential for waves flattening ridge a bit while 01.12z ECMWF deterministic output builds an anomalously large ridge suggesting more warm and dry weather. Cluster analysis has some differences in speed of ridge building but are consistent with this trend for above normal temperatures adding to overall confidence. && .AVIATION /18Z TAFS THROUGH 18Z THURSDAY/... Issued at 1238 PM CDT Wed Oct 2 2024 VFR conditions through the TAF period with gusty southwest winds as the main aviation forecast concern. These will continue to gust to 25-35 knots through early evening (strongest at RST) until daytime heating and mixing come to an end with sunset. Winds will still remain breezy into the evening due to a tight pressure gradient and low level jet overhead. Given surface winds should remain a bit breezy until closer to 06Z, thinking this should mitigate potential for LLWS at LSE, unless surface winds completely decouple in the valley. If that occurs, a brief window of marginal LLWS could potentially impact LSE from about 02-05Z until the low level jet departs. A cold front then pushes through early Thursday morning, with lighter winds out of the north through the remainder of the TAF period. && .FIRE WEATHER... Issued at 302 AM CDT Wed Oct 2 2024 Elevated fire weather conditions are expected across the area today, especially in areas west of the Mississippi River. Synoptically, high pressure to the south across the Great Plains will continue to propagate eastward as an area of low pressure develops over North Dakota. A tightened pressure gradient oriented southwest to northeast is associated with these features, currently situated over Minnesota as seen on current surface analysis with resultant south to southwest winds. Expecting winds to be 20-25mph by this afternoon with gusts of 30-35mph, with the higher end of these winds focused west of the Mississippi River over SE Minnesota and NE Iowa. The 02.00z EPS guidance suggests a 90-100% probability of gusts at or exceeding 20mph and a 30-40% probability of gusts at or exceeding 35mph which is in line with the NBM which depicts a 90-100% probability of gusts at or exceeding 20mph although a slightly lower probability of 35mph or greater, around 20-30%. Given a lack of rainfall in the previous 10 days across the area, the airmass in place under the high pressure is quite dry which combined with forecast clear skies this afternoon creates the expectation that boundary layer mixing will be maximized through the afternoon. However, given the WAA in the 750-850hPa layer as seen on RAP soundings, mixing heights will be fairly shallow, limited to only a few thousand feet. High temperatures are expected to be near the NBM 90th, generally in the mid to upper 70s under the southerly flow with the minimum Relative Humidity expected to be 20-25% given the dry airmass. Winds lessen overnight and turn to a more northerly as a cold front moves through the region. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && DISCUSSION...Shea AVIATION...Kurz FIRE WEATHER...Falkinham
Hazardous weather outlook, Oct 2, 3:34 AM CDT, 10 hours 57 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 334 AM CDT Wed Oct 2 2024 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-031245- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 334 AM CDT Wed Oct 2 2024 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Today and Tonight Elevated fire weather conditions are expected this afternoon due to gusty south to southwest winds, warm temperatures, low relative humidity, and drying fuels. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... No action needed. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled.
In the hours before
Special weather statement, Oct 2, 9:10 AM CDT, 5 hours 21 minutes before
Special Weather Statement National Weather Service La Crosse WI 910 AM CDT Wed Oct 2 2024 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-030000- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- Including the cities of Osage, Cresco, Decorah, Waukon, Charles City, New Hampton, Oelwein, Elkader, Wabasha, Dodge Center, Rochester, Winona, Austin, Preston, Caledonia, Medford, Neillsville, Alma, Arcadia, Whitehall, Black River Falls, La Crosse, Sparta, Tomah, Mauston, Friendship, Viroqua, Prairie Du Chien, Richland Center, and Platteville 910 AM CDT Wed Oct 2 2024 ...Elevated Fire Weather Conditions for Today... The combination of low relative humidity values, warm temperatures, southwesterly winds, and dry fuels will result in elevated fire weather conditions for this afternoon across southeast Minnesota, northeast Iowa and western Wisconsin. Afternoon relative humidity values will fall to around 20 to 30 percent with winds of 15 to 25 mph, gusting up to 35 mph. Under these conditions, fires will start and spread easily. Please exercise caution with any activities that involve outdoor fires or create sparks, including campfires, grilling, and operating large equipment. Cigarettes should be disposed of and extinguished properly. Please heed any local burn bans. Naylor
Nearby
Red Flag Warnings in Iowa, 2024Red Flag Warnings in Minnesota, 2024Every red flag warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.